Oklahoma, 2024

Damaging Wind in Oklahoma, August 12, 2024

August 12, 2024 · NWS OUN · 1 event in 1 county or zone

A strong low-level jet emerged across central into northern Oklahoma during the early morning of the 12th. This feature promoted scattered thunderstorm development across these areas, with one thunderstorm producing a severe-caliber wind gust event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A strong low-level jet emerged across central into northern Oklahoma during the early morning of the 12th. This feature promoted scattered thunderstorm development across these areas, with one thunderstorm producing a severe-caliber wind gust event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 12, 12:35 AM CST, 20 minutes earlier. Its key messages:

  • Updated at 130 AM CDT Mon Aug 12 2024
  • Heat returns to parts of the area today and area-wide Monday. Heat Advisory for southern Oklahoma and western north Texas Sunday. Heat headlines likely through the upcoming week.
Area forecast discussion, Aug 12, 12:35 AM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Norman OK
135 AM CDT Mon Aug 12 2024

...New SHORT TERM, LONG TERM...

.KEY MESSAGES...
Updated at 130 AM CDT Mon Aug 12 2024

 - Heat returns to parts of the area today and area-wide Monday.
   Heat Advisory for southern Oklahoma and western north Texas
   Sunday. Heat headlines likely through the upcoming week.

&&

.SHORT TERM...
(Today and tonight)
Issued at 130 AM CDT Mon Aug 12 2024

A few lingering showers and thunderstorms are possible across far
eastern Oklahoma this morning. We'll see our warming trend pick
up starting this afternoon. Widespread triple digit heat indices
are expected across much of the area excluding west central and
northwestern Oklahoma. A heat advisory is in effect for western
north Texas and portions of southern, central, and north central
Oklahoma. Areas north of I-40 will see a weak cold front that will
help keep heat indices below heat advisory criteria.

&&

.LONG TERM...
(Tuesday through Sunday)
Issued at 130 AM CDT Mon Aug 12 2024

Mid-level ridging will be centered right over the Southern Plains
starting Tuesday. There may be a few passing storms north of the
KS/OK border Tuesday night, but those storms should stay north of
our area. Aside from that, heat will be the main story through the
remainder of the week. Models differ towards the latter half of
the week in terms of the strength of the aforementioned ridge and
potentially a weak surface boundary that could bring in rain
chances again. These chances will remain on the lower end.

&&

.AVIATION...
(06Z TAFS)
Issued at 1024 PM CDT Sun Aug 11 2024

A complex of thunderstorms is expected to move across northern Oklahoma
along a stationary front early Monday and possibly affect KPNC
and KSWO through sunrise. MVFR conditions are expected there.
Winds south of this front will be south to southwest with lighter
northeast winds over the northern quarter of Oklahoma Monday. LLWS
will be common at most TAF sites early Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  94  76  96  78 /  20  10   0   0
Hobart OK        100  77 102  78 /  10  10   0   0
Wichita Falls TX 103  77 102  80 /  10   0   0   0
Gage OK           95  72 101  75 /  10  10   0   0
Ponca City OK     92  72  97  76 /  20  30  20   0
Durant OK         98  76 100  78 /  10   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
     for OKZ012-013-018>020-024>048-050>052.

TX...Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
     for TXZ083>090.

&&

SHORT TERM...13
LONG TERM....13
AVIATION...09
Hazardous weather outlook, Aug 11, 9:27 PM CST, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1027 PM CDT Sun Aug 11 2024

OKZ004>048-050>052-TXZ083>090-121945-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1027 PM CDT Sun Aug 11 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
A few strong storms will be possible with small hail and strong
winds possible tonight Heavy rainfall will also be possible.

.Heat...
Afternoon heat indices of 105 to 110 will be likely across
southwest Oklahoma and western north Texas this afternoon. A Heat
Advisory is in effect for that area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Low chances for thunderstorms will continue Monday night and
Thursday into Friday, mainly across northern Oklahoma.

.Heat...
Dangerous heat and heat indices are expected across much of the
area Monday through Saturday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 11, 8:57 PM CST, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Norman OK
957 PM CDT Sun Aug 11 2024

OKZ006-007-120330-
Alfalfa OK-Grant OK-
957 PM CDT Sun Aug 11 2024

...A strong thunderstorm will impact portions of northeastern Alfalfa
and northwestern Grant Counties through 1030 PM CDT...

At 957 PM CDT, Doppler radar was tracking a strong thunderstorm near
Amorita, moving east at 10 mph.

HAZARD...Wind gusts of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Manchester, Amorita, Byron, Driftwood, and Waldron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9785 3684 9814 3683 9835 3697 9845
      3700 9840
TIME...MOT...LOC 0257Z 268DEG 10KT 3693 9833

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

WR
Special weather statement, Aug 11, 10:23 PM CST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Norman OK
1123 PM CDT Sun Aug 11 2024

OKZ007-008-120500-
Kay OK-Grant OK-
1123 PM CDT Sun Aug 11 2024

...A strong thunderstorm will impact portions of southwestern Kay and
southeastern Grant Counties through MIDNIGHT CDT...

At 1123 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Medford, moving east at 20 mph.

HAZARD...Wind gusts of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Medford, Lamont, Deer Creek, and Nardin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3665 9775 3684 9777 3692 9738 3665 9734
TIME...MOT...LOC 0423Z 264DEG 18KT 3676 9767

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Bunker
Special weather statement, Aug 11, 11:38 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Norman OK
1238 AM CDT Mon Aug 12 2024

OKZ007-008-120600-
Kay OK-Grant OK-
1238 AM CDT Mon Aug 12 2024

...A strong thunderstorm will impact portions of west central Kay and
northeastern Grant Counties through 100 AM CDT...

At 1237 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Medford, moving east at 20 mph.

HAZARD...Wind gusts of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Medford, Deer Creek, Renfrow, and Nardin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3674 9773 3692 9774 3698 9743 3671 9741
TIME...MOT...LOC 0537Z 266DEG 15KT 3684 9765

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

JT
Special weather statement, Aug 11, 11:41 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Norman OK
1241 AM CDT Mon Aug 12 2024

OKZ007-008-012-013-120600-
Garfield OK-Kay OK-Grant OK-Noble OK-
1241 AM CDT Mon Aug 12 2024

...A strong thunderstorm will impact portions of southwestern Kay,
northwestern Noble, southeastern Grant and northeastern Garfield
Counties through 100 AM CDT...

At 1241 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Lamont, moving east at 15 mph.

HAZARD...Wind gusts of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tonkawa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3656 9752 3673 9752 3677 9721 3650 9722
TIME...MOT...LOC 0541Z 271DEG 15KT 3664 9744

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

JT
Special weather statement, Aug 12, 12:02 AM CST, 53 minutes before
Special Weather Statement
National Weather Service Norman OK
102 AM CDT Mon Aug 12 2024

OKZ007-008-013-120630-
Kay OK-Grant OK-Noble OK-
102 AM CDT Mon Aug 12 2024

...Strong thunderstorms will impact portions of western Kay,
northeastern Noble and northeastern Grant Counties through 130 AM
CDT...

At 102 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Deer Creek to 8 miles south of Nardin to 4
miles south of Tonkawa. Movement was east at 20 mph.

HAZARD...Wind gusts of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ponca City, Blackwell, Tonkawa, Marland, Braman, Deer Creek, Renfrow,
Nardin, and Blackwell Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3670 9704 3668 9706 3660 9704 3659 9706
      3658 9700 3659 9693 3656 9690 3653 9699
      3651 9701 3650 9703 3652 9734 3674 9757
      3686 9766 3699 9772 3699 9732
TIME...MOT...LOC 0602Z 279DEG 15KT 3679 9753 3669 9740 3663 9730

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JT
Special weather statement, Aug 12, 12:34 AM CST, 21 minutes before
Special Weather Statement
National Weather Service Norman OK
134 AM CDT Mon Aug 12 2024

OKZ013-120700-
Noble OK-
134 AM CDT Mon Aug 12 2024

...A strong thunderstorm will impact portions of northeastern Noble
County through 200 AM CDT...

At 134 AM CDT, Doppler radar was tracking a strong thunderstorm near
Red Rock, moving southeast at 25 mph.

HAZARD...Wind gusts of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Red Rock and Sooner Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3659 9699 3655 9693 3653 9696 3653 9699
      3651 9701 3651 9703 3634 9703 3633 9702
      3633 9692 3626 9692 3626 9693 3646 9721
      3659 9711
TIME...MOT...LOC 0634Z 295DEG 23KT 3645 9711

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

JT

The radar

The Vance AFB radar (KVNX), 78 km away, was scanning. The volume nearest the first event began at 06:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kay

When
August 12, 12:55 AM CST
Where
Kay County, 3.45 mi SSE of Blackwell
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.754, -97.254

Blackwell (BLAC) Mesonet observation.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202986.